PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of cmajCMAJ Information for AuthorsCMAJ Home Page
 
CMAJ. 2006 July 4; 175(1): 31.
PMCID: PMC1482748
Clinical Vistas Briefs

Avascular necrosis of the femoral heads after single corticosteroid injection

What's your call?

This patient had minimal tenderness over his hips, with mild limitation to his range of motion. Both hips had cystic changes in the femoral heads without collapse (Fig. 1). He had been treated 8 months previously with a single intramuscular dose of betamethasone (dose equivalent to 75.5 mg prednisolone) for an allergic condition.

figure 18FF1
Figure. MRI scan of a 45-year-old man who has had recurrent bilateral hip pain for 13 months and, upon examination, mild loss of range of motion.

Work-up and further history excluded the other known causes of avascular necrosis: liver disease, alcoholism, caisson disease (decompression sickness), pancreatitis, drug abuse, gout, sickle-cell disease, hyperlipidemia, Gaucher's disease and diabetes. The case was managed conservatively with rest, relief of weight-bearing with crutches, physiotherapy and simple analgesics.

Avascular necrosis of bone is a rare but potentially severe complication of prolonged corticosteroid therapy. It has also been recognized after short-term treatment (CMAJ 2001;164:205-6). The annual incidence of avascular necrosis is about 5 per 10 000 population.

Izge Gunal, Vasfi Karatosun Department of Orthopedics Dokuz Eylul University Hospital Izmir, Turkey


Articles from CMAJ : Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association